Arkansas, 2019

Flash Flooding in Arkansas, August 9, 2019

August 9, 2019 · NWS TSA · 6 events in 2 counties and zones

Thunderstorms developed near a frontal boundary during the early morning hours of the 9th, as the low level jet increased across the region. These thunderstorms produced locally heavy rainfall and moved repeatedly over the same areas, which resulted in flash flooding across portions of west central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed near a frontal boundary during the early morning hours of the 9th, as the low level jet increased across the region. These thunderstorms produced locally heavy rainfall and moved repeatedly over the same areas, which resulted in flash flooding across portions of west central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 8, 10:42 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 8, 10:42 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1142 PM CDT Thu Aug 8 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Flying conditions are all over the place at the current time
with conditions ranging from IFR to VFR across the region.
Conditions will continue to be varied across the region
into Friday morning as showers and thunderstorms become
more widespread across the region. Conditions will become
consistently VFR across the area as we move into Friday
evening.

&&

.PREV DISCUSSION... /Issued 854 PM CDT Thu Aug 8 2019/

..UPDATE...

DISCUSSION...
Currently monitoring a band of strong convection stretching from
northwest AR into southeast OK. This activity has developed near
a ribbon of MUCAPEs around 1000-3000 J/KG and along the old
outflow boundary that remains quasi-stationary along the I-40
corridor. Some gusty winds and pockets of heavy rainfall will be
likely with this activity over the next several hours.

Recent HRRR/RAP output suggests that additional convection will
develop overnight as the low-level southwesterly jet impinges on
the existing surface boundary. This activity may initially develop
across parts of northern OK, then expand in coverage and stream
southeast overnight into northeast OK and possibly northwest AR.
With PWATs pooled around 2+ inches, should see some areas of
locally heavy rainfall into Friday morning. Highest rainfall
totals look to set-up a little farther south/southwest than
previously thought, so have expanded the flash flood watch
accordingly.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 10 AM CDT Friday for OKZ054>070.

AR...Flash Flood Watch until 10 AM CDT Friday for ARZ001-002-010-011.

&&

AVIATION.....10
Hazardous weather outlook, Aug 8, 3:54 PM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Tulsa OK
454 PM CDT Thu Aug 8 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
454 PM CDT Thu Aug 8 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This evening through tonight.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Tonight.

HEAVY RAIN.
	RISK...Significant.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Tonight.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Mainly along and south of Interstate 40.
	ONSET...Ongoing.

DISCUSSION...
A weak surface boundary stretched west to east roughly along the
Interstate 40 corridor late this afternoon. Showers and
thunderstorms will remain possible near and mainly to the north
of this boundary this evening and into the overnight hours. A few
of the storms could become strong to marginally severe, although
organized severe weather is not expected.

Heavy rain producing thunderstorms training across the same areas
will also raise flash flood concerns across parts of northeast
Oklahoma and northwest Arkansas, mainly tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat
Potential...Heavy Rain Potential.
SATURDAY and SUNDAY...Thunderstorm Potential...Dangerous Heat
Potential.
MONDAY...Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.
WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms will remain possible into Saturday as
the frontal boundary lingers in the vicinity. Another frontal
boundary will move into the area next week, with thunderstorm
chances increasing Tuesday and Wednesday as a result.

To the south of the frontal boundaries, hot and humid conditions
will continue, with afternoon heat index values nearing or
exceeding 105 degrees each afternoon.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 8, 8:46 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
946 PM CDT Thu Aug 8 2019

OKZ065-066-090330-
Okmulgee OK-Okfuskee OK-
946 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKMULGEE AND EASTERN
OKFUSKEE COUNTIES UNTIL 1030 PM CDT...

At 945 PM CDT, a strong thunderstorm was located 5 miles north of
Clearview, moving east at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Henryetta...                      Clearview...
Pharoah...

This includes Interstate 40 in Oklahoma between mile markers 221 and
236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 9625 3553 9636 3562 9613 3541 9599
TIME...MOT...LOC 0245Z 250DEG 6KT 3547 9621

The radar

The Western Arkansas radar (KSRX), 56 km away, was scanning. The volume nearest the first event began at 07:54 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
August 9, 1:55 AM CST to 7:00 AM CST
Where
Franklin County, 1.39 mi SSW of Watalula to 1.13 mi ESE of White Oak
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.552, -93.831

Numerous roads were flooded north of Ozark, including portions of Highway 23 and nearby county roads.

Flash Flood, Crawford

When
August 9, 4:30 AM CST to 6:45 AM CST
Where
Crawford County, 2.97 mi WNW of Graphic to 1.72 mi W of Graphic
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.578, -94.202

Portions of West Graphic Road were flooded south of Mountainburg. A vehicle was driven into the flood water, resulting in a swift water rescue.

Flash Flood, Crawford

When
August 9, 4:47 AM CST to 6:45 AM CST
Where
Crawford County, 1 mi SE of Chester to 0.85 mi SE of Chester
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.670, -94.167

Roads were flooded near the Chester Exit off I-49.

Flash Flood, Crawford

When
August 9, 6:04 AM CST to 10:45 AM CST
Where
Crawford County, 0.78 mi NNW of Mountainburg to 0.5 mi SW of Mountainburg
Cause
Heavy Rain
Property damage
$50,000
Reported by
Storm Chaser
Coordinates
35.640, -94.176

Multiple homes were flooded with up to fourteen inches of water.

Flash Flood, Crawford

When
August 9, 8:46 AM CST to 10:45 AM CST
Where
Crawford County, Mountainburg to 2.49 mi WNW of Mountainburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.630, -94.170

Portions of Highway 282 were flooded and closed.

Flash Flood, Crawford

When
August 9, 8:48 AM CST to 10:45 AM CST
Where
Crawford County, 1.06 mi N of Mountainburg to 1.16 mi N of Mountainburg
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.645, -94.171

Ash Street bridge in Mountainburg was washed out by flood water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850071, 850078, 850082, 850086, 850090, 850095.